Kentucky, 2012

Flash Flood and Hail in Kentucky, March 15 to 16, 2012

March 15 to 16, 2012 · NWS LMK · 24 events in 19 counties and zones

An early spring heat wave brought near record high temperatures in the lower 80s during the afternoon of March 15th. This warmth, combined with dewpoints near 60 and a weak upper air disturbance moving across the Lower Ohio Valley, supported the development of numerous thunderstorms during the mid afternoon to early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An early spring heat wave brought near record high temperatures in the lower 80s during the afternoon of March 15th. This warmth, combined with dewpoints near 60 and a weak upper air disturbance moving across the Lower Ohio Valley, supported the development of numerous thunderstorms during the mid afternoon to early evening hours. In an environment more typical of early summer, strong instability combined with weak flow aloft to produce pulse-type severe thunderstorms with occasional severe hail and isolated damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 15, 11:04 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 15, 11:04 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
104 PM EDT THU MAR 15 2012

.Update...
Issued at 1000 AM EDT Mar 15 2012

All thunderstorms have exited the area with the exception of a
cluster of light showers now moving across the Bluegrass Area. After
these showers exit the Bluegrass, feel that we will have at least
several hours before any convection develops by mid to late
afternoon. Skies will become partly to mostly sunny by late morning
across southern Indiana and the Bluegrass.

.Short Term (Today through Friday)...
Updated at 315 AM EDT Mar 15 2012

Challenging short term forecast with multiple upper level
disturbances that will cause on and off chances of showers and
t-storms today-Friday.  Right now we sit in a lull diurnally and in
between upper level shortwaves.  Also a good moisture gradient
exists over the area with upper 50s dewpts in the west to upper 40s
to around 50 dewpts in the east.  A good moisture axis to our west
with lower 60s dewpts will nudge eastward into our area this
morning.  This axis is also rich with instability although it is
elevated during the early morning hours.   0Z NAM and 0Z ARW WRF
indicate a weak upper level wave tracking through northern TN/south
central KY this morning may spark convection east of I-65 around or
shortly after sunrise.  Any showers/t-storms associated with this
wave this morning would be elevated with small hail their greatest
threat.  Of greater concern for this afternoon will be an
approaching shortwave tracking across the southern Mississippi
Valley this morning.  This wave is expected to spark strong to
severe multicells this afternoon west of I-65. Strong ascent
associated with the wave as well as abundant moisture and mostly
elevated instability will produce mainly a hail threat although
strong to severe winds may also pose a threat due to precip/hail
loading and steep lapse rates.  Overall soundings look a bit more
moist through the column than Wed with PWATs near 1-1.25 inches, but
the shortwave should provide enough forcing to steepen lapse rates
for good hail/wind production.  Portions of the area along and west
of I-65 are in a slight risk from SPC for this afternoon/evening.

Tonight expect storms to decline after 3-4Z as the wave passes and
instability decreases diurnally.  It's hard to time the next wave
into the area, but the 12Z NAM brings one in as early as Fri morning
and certainly by Fri afternoon.  Small hail and gusty winds will
again be a threat from multicell/pulse type storms Fri
afternoon/evening.  Due to high PWATS Thurs/Fri, any training storms
may produce a minor flooding threat.

As for temps over the next few days, they will largely depend on
convection timing.  Think that overall, high temps Thurs/Fri will be
lower than Wed due to expected afternoon convection/clouds.  Thus,
went with mid 70s to around 80 both Thurs and Fri.  Thurs night lows
should drop into the upper 50s as convective debris clears out from
evening storms.

.Long Term (Friday night - Wednesday)...
Updated at 300 AM EDT Mar 14 2012

Upper ridging that we have been talking about for a while now is
still in the forecast and will dominate our weather through the
early part of the new work week.  As a result we will enjoy much
warmer than normal temperatures, with our lows not far from our
normal highs, and our highs in record territory at times.  Right now
Monday looks like the warmest day, with some locations poking into
the middle 80s.  Temperatures will be dependent on cloud and
thunderstorm coverage, but the upper ridge will help keep those
factors to a minimum especially Sunday through Tuesday.

The best chance for showers and storms looks to be Saturday
afternoon and evening.  A short wave trough over the Ozarks Saturday
morning will head northeast to Illinois and the lower Ohio Valley by
evening.  Thunderstorms will spark ahead of this feature.  It looks
like locally heavy rain and small hail will be the main threats with
storms Saturday afternoon/evening.

Behind the departing wave the upper ridge really asserts itself and
keeps thunderstorm chances isolated at best Sunday through Tuesday.
By Wednesday the ridge finally begins to shift to the east, but it
appears that the next storm system coming in from the west will hold
off until after this forecast period.

&&

.Aviation (18Z TAF Issuance)...
Updated at 100 PM EDT Mar 15 2012

Unseasonably warm and humid weather will very likely spark scattered
to numerous thunderstorm by mid to late afternoon. In this early
summer-like pattern, trying to pinpoint when a specific storm will
impact a specific TAF site will be challenging. Feel that
thunderstorms will begin to affect BWG and SDF as early as 19z, and
LEX an hour or two later. Expect that thunderstorms will be most
numerous
from 20z through 02z early Friday, then diminish in coverage.
However, isolated to scattered thunderstorms are possible at any
time Friday as well.

Southwest winds will average around 10kt this afternoon, then
diminish to around 5kt from the south tonight. Friday afternoon,
expect southwest winds around 10kt.

Ceilings will stay VFR outside of any thunderstorms. Gusty winds and
low visibilities and ceilings will occur within any thunderstorm.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........JSD
Short Term.......AS
Long Term........13
Aviation.........JSD
Hazardous weather outlook, Mar 15, 12:32 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
232 PM EDT THU MAR 15 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-161530-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
232 PM EDT THU MAR 15 2012 /132 PM CDT THU MAR 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHERN INDIANA AND
CENTRAL KENTUCKY. STRONG INSTABILITY WILL ALLOW SOME STORMS TO
BECOME STRONG OR SEVERE...ESPECIALLY WEST OF INTERSTATE 65. THE MAIN
THREAT WILL BE LARGE HAIL...WITH A LESSER POSSIBILITY OF ISOLATED
DAMAGING WINDS. BRIEF HEAVY RAIN AND LIGHTNING WILL ACCOMPANY ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY AS MULTIPLE
UPPER LEVEL DISTURBANCES CONTINUE TO CROSS THE REGION. THE MAIN
THREATS WITH THESE STORMS ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS WILL BE HAIL...GUSTY WINDS...AND BRIEF HEAVY
RAINFALL.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT
THROUGH SUNDAY AS WE REMAIN IN A WARM...MOIST...SLIGHTLY UNSTABLE
ATMOSPHERE. THE BEST CHANCE FOR STORMS WILL BE SATURDAY AFTERNOON
AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES OVERHEAD. LOCALLY
HEAVY RAIN AND SMALL HAIL WILL BE THE MAIN THREATS FROM THE
STORMS. ALL THUNDERSTORMS PRODUCE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR DAMAGING WINDS THIS
AFTERNOON OR EVENING.

JSD/RS/AL

In the hours before

Special weather statement, Mar 15, 12:07 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
107 PM CDT THU MAR 15 2012

KYZ027-061-151900-
BUTLER-GRAYSON-
107 PM CDT THU MAR 15 2012

...STRONG THUNDERSTORM WITH PENNY SIZE HAIL...AND 40 MPH WINDS...

AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF MORGANTOWN...AND MOVING
NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  LEITCHFIELD...
  TILFORD AND LEE...
  DECKER...
  READY AND DO STOP...
  CANEYVILLE AND WINDYVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3740 8661 3743 8662 3758 8642 3756 8635
      3759 8635 3758 8631 3760 8624 3756 8619
      3757 8617 3757 8611 3749 8605 3747 8606
      3732 8636 3732 8646 3728 8645 3720 8662
      3732 8673
TIME...MOT...LOC 1807Z 233DEG 20KT 3733 8659

RAS
Special weather statement, Mar 15, 12:09 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
109 PM CDT THU MAR 15 2012

KYZ024-025-151915-
BRECKINRIDGE-MEADE-
109 PM CDT THU MAR 15 2012

...STRONG THUNDERSTORM WITH PENNY SIZE HAIL...AND 40 MPH WINDS...

AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARDINSBURG...AND MOVING NORTHEAST AT 25
MPH.

PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  HARDINSBURG...
  BRANDENBURG...
  HARNED...
  GARFIELD AND SAMPLE...
  CLIFTON MILLS AND MYSTIC...
  LODIBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3807 8630 3808 8628 3805 8626 3801 8618
      3801 8611 3801 8608 3796 8605 3797 8603
      3799 8603 3800 8600 3793 8599 3766 8653
      3780 8667
TIME...MOT...LOC 1810Z 233DEG 20KT 3779 8651

RAS
Local storm report, Mar 15, 12:12 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
212 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     HAIL             NEW ALBANY              38.30N  85.83W
03/14/2012  M1.00 INCH       FLOYD              IN   TRAINED SPOTTER

&&

EVENT NUMBER LMK1200393

CMC
Special weather statement, Mar 15, 12:15 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 PM CDT THU MAR 15 2012

INZ083-084-089-KYZ023-151915-
CRAWFORD-DUBOIS-HANCOCK-PERRY-
115 PM CDT THU MAR 15 2012

...STRONG THUNDERSTORMS WITH PENNY SIZE HAIL...AND 40 MPH WINDS...

AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM SANTA CLAUS TO
HAWESVILLE...AND MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  HAWESVILLE...
  TELL CITY...
  ENGLISH...
  FERDINAND AND CANNELTON...
  SKILLMAN...
  DODD AND BRISTOW...
  SIBERIA AND KYANA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3840 8657 3839 8631 3842 8630 3834 8627
      3832 8629 3829 8625 3818 8632 3819 8638
      3814 8632 3811 8640 3813 8645 3806 8644
      3804 8652 3794 8651 3780 8683 3783 8688
      3794 8692 3801 8678 3820 8680 3820 8701
TIME...MOT...LOC 1815Z 240DEG 23KT 3816 8687 3792 8679

RAS
Special weather statement, Mar 15, 12:31 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
231 PM EDT THU MAR 15 2012

KYZ027-028-053-062-063-151900-
EDMONSON-GRAYSON-HARDIN-HART-LARUE-
131 PM CDT THU MAR 15 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...AND HALF INCH
HAIL...

AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF MUNFORDVILLE...AND MOVING
NORTHEAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND HALF INCH HAIL...ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  BROWNSVILLE...
  PRICEVILLE AND WHEELERS MILL...
  RIDERS MILL...
  LONE STAR AND SEVEN CORNERS...
  VENTO AND BONNIEVILLE...

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
65 AND 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3713 8634 3717 8640 3728 8645 3757 8582
      3737 8570 3711 8630
TIME...MOT...LOC 1832Z 245DEG 18KT 3737 8605

RAS

The radar

The Louisville radar (KLVX), 49 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

14 hail, 9 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Breckinridge

When
March 15, 12:35 PM CST
Where
Breckinridge County, Hardinsburg Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.780, -86.450

Hail, Barren

When
March 15, 1:01 PM CST
Where
Barren County, 1.77 mi SE of Nobob
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.860, -85.750

Hail, Hardin

When
March 15, 2:20 PM EST
Where
Hardin County, Elizabeth Town
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.700, -85.870

Hail, Larue

When
March 15, 2:35 PM EST
Where
Larue County, 0.88 mi NE of Gatton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.480, -85.620

Hail, Allen

When
March 15, 2:38 PM CST
Where
Allen County, 2.35 mi NNW of Scottsville
Measured
1 in hail
Reported by
Public
Coordinates
36.780, -86.200

Hail, Scott

When
March 15, 3:40 PM EST
Where
Scott County, 1.38 mi S of Great Crossing
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.200, -84.600

A spotter reported nickle to quarter sized hail with wind gusts up to 50 mph.

Hail, Washington

When
March 15, 3:44 PM EST
Where
Washington County, 0.69 mi N of Willisburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.810, -85.120

Hail, Simpson

When
March 15, 2:48 PM CST
Where
Simpson County, 0.69 mi N of Franklin
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.730, -86.570

Another report of 1 inch hail came from nearly the same location.

Thunderstorm Wind, Ohio

When
March 15, 2:48 PM CST
Where
Ohio County, 0.69 mi N of Beaver Dam
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.410, -86.880

Local law enforcement reported that a tree fell down across James Nancy Lane.

Hail, Anderson

When
March 15, 4:03 PM EST
Where
Anderson County, 1.49 mi SSE of Sinai
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.930, -85.020

This location was near Beaver Lake.

Hail, Woodford

When
March 15, 4:05 PM EST
Where
Woodford County, Midway
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.150, -84.680

Hail, Clinton

When
March 15, 3:08 PM CST
Where
Clinton County, 0.69 mi N of Savage
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.690, -85.050

Thunderstorm Wind, Hancock

When
March 15, 3:35 PM CST
Where
Hancock County, 1.49 mi SSW of Hawesville
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.880, -86.760

A COOP observer reported a tree down across Squirrel Tail Hollow Road.

Thunderstorm Wind, Hardin

When
March 15, 4:42 PM EST to March 16, 4:42 PM EST
Where
Hardin County, 0.55 mi W of Rogersville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -85.940

A trained spotter reported that several trees fell across power lines.

Thunderstorm Wind, Meade

When
March 15, 4:45 PM EST
Where
Meade County, 0.69 mi N of Midway
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.960, -86.230

A Kentucky Mesonet site recorded a wind gust of 60 mph.

Hail, Russell

When
March 15, 3:53 PM CST
Where
Russell County, Russell Spgs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.050, -85.080

Flash Flood, Scott

When
March 15, 4:56 PM EST
Where
Scott County, 0.73 mi SW of Great Crossing to 1.53 mi NW of White Sulpher
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.212, -84.609

A trained spotter reported water over Highway 460 between Great Crossing and the Franklin county line. A mud slide occurred along this stretch of highway.

Hail, Fayette

When
March 15, 5:01 PM EST
Where
Fayette County, 1.77 mi WSW of Athens
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.940, -84.400

The Fayette County Emergency Manager reported 1 inch hail along Interstate 75 near Lexington.

Hail, Clinton

When
March 15, 4:37 PM CST
Where
Clinton County, 1.77 mi NW of Albany Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.690, -85.240

Thunderstorm Wind, Boyle

When
March 15, 5:48 PM EST
Where
Boyle County, Perryville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.650, -84.950

A tree was downed across Battlefield Road.

Thunderstorm Wind, Boyle

When
March 15, 5:52 PM EST
Where
Boyle County, 0.88 mi SE of Danville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.640, -84.770

Local law enforcement reported minor rood damage and a downed power line.

Thunderstorm Wind, Boyle

When
March 15, 5:52 PM EST
Where
Boyle County, 0.88 mi SE of Danville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.640, -84.770

Local law enforcement reported minor roof damage and a power line down.

Thunderstorm Wind, Mercer

When
March 15, 5:55 PM EST
Where
Mercer County, 1.09 mi W of Stringtown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.770, -84.850

Law enforcement reported a tree downed across a home.

Thunderstorm Wind, Jessamine

When
March 15, 6:08 PM EST
Where
Jessamine County, 1.49 mi NNE of Wilmore
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.870, -84.660

The local emergency manager reported trees downed near Wilmore. Also, some trees were downed across the northwest portion of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361288, 361311, 361289, 361290, 361309, 361310, 361291, 361292, 361296, 361293, 361294, 361295, 361299, 361298, 361297, 361301, 361302, 361300, 361308, 361307, 361303, 361306, 361305, 361304.